Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 6  |  Issue : 2  |  Page : 114-115  

Olanzapine-induced tender pitting pre-tibial edema


Department of Psychiatry, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India

Date of Submission14-Oct-2014
Date of Decision08-Nov-2014
Date of Acceptance21-Dec-2014
Date of Web Publication20-Apr-2015

Correspondence Address:
Vikas Menon
Department of Psychiatry, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry - 605 006
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.155494

Rights and Permissions
   Abstract 

Antipsychotic-induced edema is uncommonly encountered in clinical practice. We report a case of tender pitting pre-tibial edema with olanzapine in a woman with no medical comorbidities. The peculiar distribution of edema resulted in diagnostic confusion necessitating specific investigations. Eventually, the edema resolved following complete stoppage of the drug, but caused distress to the patient and the caregiver.

Keywords: Adverse reaction, antipsychotic, edema, olanzapine


How to cite this article:
Mathan K, Muthukrishnan V, Menon V. Olanzapine-induced tender pitting pre-tibial edema. J Pharmacol Pharmacother 2015;6:114-5

How to cite this URL:
Mathan K, Muthukrishnan V, Menon V. Olanzapine-induced tender pitting pre-tibial edema. J Pharmacol Pharmacother [serial online] 2015 [cited 2019 Jul 19];6:114-5. Available from: http://www.jpharmacol.com/text.asp?2015/6/2/114/155494


   Introduction Top


Olanzapine is a popular second-generation antipsychotic widely used in the treatment of major psychiatric illness. The most commonly reported adverse effects with this agent are weight gain and somnolence. [1] Edema with olanzapine, though less common, can engender unique diagnostic and management issues. Here, we report a case of non-dependent tender pitting pre-tibial edema induced by olanzapine in a medically healthy subject.


   Case report Top


A middle-aged (45 years) married housewife presented to the outpatient psychiatry department with symptoms suggestive of paranoid schizophrenia including auditory hallucinations and delusions of persecution. We admitted her for management issues including poor long-term drug compliance. The patient had no known medical co-morbidities. Oral olanzapine was initiated at 10 mg for a week following which it was deemed necessary to increase the dose to 12.5 mg. After a week of hiking the dose, she developed bilateral nondependent pitting edema restricted to the pre-tibial region with minimal involvement of foot. The edema was more pronounced on the left side and was described as tender. No diurnal variation of the edema was observed. No local skin changes or itching was reported. There was no history of local trauma or edema in the past.

A physician's opinion was obtained and multiple investigations were conducted to assess the cause of the edema, including a complete blood count, renal, cardiac, and liver function tests, thyroid function test, compression ultrasound of both lower limbs, and ultrasound abdomen. All the test results were found to be within normal limits. We reassured the patient and her caregiver regarding the non-threatening nature of the adverse effect, as they expressed concerns over continuing the medications. Conservative measures like limb elevation and usage of compression stockings relieved her pain substantially. Hence, we decided to wait and watch. In view of her repeated long-term compliance issues, it was decided to initiate depot antipsychotic injections (bimonthly fluphenazine) while simultaneously overlapping the oral olanzapine for 8-10 weeks. The edema continued to persist in a low-grade fashion during this overlap period. Eventually, olanzapine was tapered following which the edema resolved completely. The adverse effect was scored on the Naranjo adverse drug reaction (ADR) probability scale [2] and a score of 8 was obtained indicating strong association of edema with olanzapine use.


   Discussion Top


The above case is reported not only for the unusual adverse reaction to olanzapine but also because it occurred at an unusual site and caused diagnostic confusion. Possibilities of hypothyroidism and deep vein thrombosis were considered due to the pre-tibial restriction of edema and its unequal nature, but both were ruled out through specific testing. Since all possible medical etiologies were ruled out, the edema can be attributed to drug therapy. Further, though the patient also received fluphenazine, the edema was present prior to its initiation and resolved promptly with taper and stoppage of olanzapine even though fluphenazine was continued. Hence, the offending agent in this case was concluded to be olanzapine. Only a few cases of olanzapine-induced edema have been reported in literature. No gender predilections for this adverse reaction have been noted by investigators. [3] Almost all the reports described the development of dependent pedal edema, [4],[5],[6],[7] though one case of facial edema due to olanzapine has also been reported recently. [8] In the present case, the edema was tender and non-dependent in distribution. It required a careful patient and caregiver education on our part to alleviate distress due to the adverse drug reaction. The reasons for edema due to olanzapine are mostly speculative and include blocking of alpha 1 receptors leading to vasodilatation and decreased venous return. Other proposed theories are drug-induced blocking of M 1 , H 1 and 5-HT 2 receptors, which results in modulation of inositol-1, 4, 5-triphosphate (IP 3 ) and diacylglycerol (DAG) levels leading to down-regulation of ATP-dependent calcium pump and increase in cyclic adenosine monophosphate levels (cAMP), both of which increase smooth muscle relaxation causing vasodilatation and edema. [3] Adverse effects like these can have negative implications on compliance to medication, especially in chronic illnesses like schizophrenia. Patient education and a judicious wait and watch policy may obviate the need to undertake a potentially risky cross-taper of medications in similar cases. More research is needed to identify the possible risk factors for such adverse reactions, given that most patients tolerate oral olanzapine reasonably well. We hope this case sensitizes clinicians to look for, educate, and manage edema while initiating oral antipsychotics.

 
   References Top

1.
Muench J, Hamer AM. Adverse effects of anti-psychotic medications. Ann Fam Physician 2010;81:617-22.  Back to cited text no. 1
    
2.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2
    
3.
Ng B, Postlethwaite A, Rollnik J. Peripheral oedema in patients taking olanzapine. Int Clin Psychopharmacol 2003;18:57-9.  Back to cited text no. 3
    
4.
Akýn S, Bahat G, Tufan F, Saka B, Oztop N, Erten N, et al . Olanzapine as a cause of periphericedema in an elderly man. Aging Clin Exp Res 2013;25:115-7.  Back to cited text no. 4
    
5.
Deshauer D, Erwin L, Karagianis J. Case report: Edema related to olanzapine therapy. Can Fam Physician 2006;52:620-1.  Back to cited text no. 5
    
6.
Nayak V, Chogtu B, Devaramane V, Bhandary PV. Pedal edema with olanzepine. Indian J Pharmacol 2009;41:49-50.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Yovtcheva SP, Yazel JJ. Olanzapine-induced bilateral pedal edema: A case report. Gen Hosp Psychiatry 2000;22:290-1.  Back to cited text no. 7
    
8.
Malhotra M, Shrivastava MK. Facial edema with olanzapine. Gen Hosp Psychiatry 2013;35:682.e7-8.  Back to cited text no. 8
    



This article has been cited by
1 Bilateral Pretibial Edema Associated with Paliperidone Palmitate Long-acting Injectable: A Case Report
Erdinc Cicek,Ismet Esra Cicek,Faruk Uguz
Clinical Psychopharmacology and Neuroscience. 2017; 15(2): 184
[Pubmed] | [DOI]
2 Olanzapine
Reactions Weekly. 2015; 1552(1): 169
[Pubmed] | [DOI]



 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case report
   Discussion
    References

 Article Access Statistics
    Viewed2316    
    Printed28    
    Emailed0    
    PDF Downloaded220    
    Comments [Add]    
    Cited by others 2    

Recommend this journal